New York, 2015

Flash Flooding in New York, July 27, 2015

July 27, 2015 · NWS OKX · 2 events in 2 counties and zones

A slow moving shortwave trough crossed the region in the afternoon, producing slow moving showers and thunderstorms that resulted in isolated flash flooding in Orange and Rockland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving shortwave trough crossed the region in the afternoon, producing slow moving showers and thunderstorms that resulted in isolated flash flooding in Orange and Rockland counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 27, 6:34 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 27, 6:34 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
734 PM EDT MON JUL 27 2015

.SYNOPSIS...
A WEAK TROUGH MOVES THROUGH TONIGHT. HIGH PRESSURE BUILDS OVER THE
REGION FOR THE MID WEEK. HIGH PRESSURE GIVES WAY TO A COLD
FRONTAL PASSAGE THURSDAY NIGHT INTO FRIDAY. ANOTHER FRONT MAY
IMPACT THE REGION SUNDAY NIGHT AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
CURRENTLY...FOCUS FOR SHOWERS/TSTMS IS OVER SOUTHERN ORANGE AND
ROCKLAND COUNTIES. THESE STORMS ARE SLOW MOVING...AND GENERATING
HEAVY RAINFALL. A FLASH FLOOD WARNING HAS BEEN ISSUED THERE...AND
CAN EXPECT ADDITIONAL HEAVY RAIN THROUGH THIS EVENING. FOR THE
REST OF THE CWA...A FEW POP UP SHOWERS/STORMS ARE POSSIBLE. PRECIP
CHANCES WILL TAPER OFF AFTER SUNSET WITH LOSS OF DIURNAL HEATING.

HEIGHTS RISE SLOWLY TONIGHT AS AN UPPER RIDGE ACROSS THE UPPER
MIDWEST INTO THE MISSISSIPPI VALLEY BUILDS EAST.

WEAK WARM ADVECTION SETS UP BEHIND THE TROUGH AND STRENGTHENS LATE
TONIGHT...TOWARD 12Z TUESDAY.

THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT AT ATLANTIC
BEACHES INTO THIS EVENING.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER RIDGE BUILDS SLOWLY EAST TUESDAY THROUGH TUESDAY NIGHT
AS A HIGHLY AMPLIFIED PATTERN REMAINS WITH ONE TROUGH MOVING OUT
OF THE ROCKIES AND ANOTHER MOVING THROUGH EASTERN CANADA AND OFF
THE CANADIAN MARITIME.

HEAT AND HUMIDITY WILL SLOWLY BUILD WITH A SURFACE HIGH ALSO
BUILDING IN THROUGH TUESDAY NIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT OCEAN BEACHES ON
TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HOT TEMPS THE FOCUS FOR WED AND THU. UPR LOW TRACKING SEWD FROM
QUEBEC INTO THE MARITIMES DURING THE PERIOD LOOKS TO BE
SUPPRESSING HEIGHTS A BIT. THE GFS HAS LATCHED ON WITH A SLIGHTLY
COOLER FCST. THE ECMWF DOES NOT SHOW MUCH OF AN INFLUENCE. AS A
RESULT...MADE NO CHANGES ATTM TO TEMPS WED AND THU. HX AT LEAST 95
IN THE CITY BOTH DAYS AND COULD APPROACH 100 NJ ZONES AND SWRN NY
ZONES. THE PCPN ASSOCIATED WITH THE CDFNT GETS HERE THU NGT AND
ENDS FRI PER THE GFS AND ECMWF. SAW NO REASON TO DEVIATE FROM THIS
SOLN. FAIR WX RETURNS LATE FRI INTO THE WEEKEND AS A BROAD AREA OF
HIPRES SETTLES IN AGAIN. MOST OF THE SHRTWV ENERGY REMAINS ALONG
THE CANADIAN/US BORDER DURING THIS TIME PERIOD. A BLEND OF
GUIDANCE WAS USED FOR TEMPS WHICH WAS CLOSE TO THE ONGOING FCST.
THE NEXT WEAK FRONTAL SYS AND UPR TROF PROGGED FOR SUN NGT AND
MON. ONLY SCHC POPS FOR THIS AS AGAIN MOST OF THE FORCING COULD BE
N OF THE CWA.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE BUILDS TONIGHT AND TUESDAY.

ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING SHOULD DIMINISH AS
THE EVENING PROGRESSES.

MAINLY VFR OUTSIDE OF ANY CONVECTION. PATCHY FOG IS POSSIBLE LATE
TONIGHT AT A FEW TERMINALS OUTSIDE NYC METRO.

VFR TUESDAY.

WINDS LIGHTEN FROM THE SOUTH TONIGHT. SOUTH SEA BREEZES ARE EXPECTED
BY AFTERNOON TUESDAY.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE IF THUNDERSTORMS APPROACH
THIS EVENING FROM THE NORTHWEST. TIMING OF TUESDAY SEA BREEZE MAY
BE OFF AN HOUR OR TWO.

KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE IF THUNDERSTORMS APPROACH
THIS EVENING FROM THE NORTHWEST. TIMING OF TUESDAY SEA BREEZE MAY
BE OFF AN HOUR OR TWO. WIND DIRECTION FORECAST UNCERTAIN IN THE
MORNING...BUT SPEEDS REMAIN QUITE LIGHT.

KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE IF THUNDERSTORMS APPROACH
THIS EVENING FROM THE NORTHWEST. TIMING OF TUESDAY SEA BREEZE MAY BE
OFF AN HOUR OR TWO DURING THE LATE AFTERNOON HOURS.

KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE IF THUNDERSTORMS APPROACH
THIS EVENING FROM THE NORTHWEST.

KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE IF THUNDERSTORMS DRIFT
TOWARD THE AIRPORT THROUGH 2 OR 3Z.

KISP FCSTER COMMENTS: NO UNSCHEDULED AMENDMENTS EXPECTED.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.TUESDAY NIGHT-THURSDAY...MAINLY VFR. 5-6SM HAZE DEVELOPMENT
POSSIBLE. SW WINDS WITH AFTERNOON SEABREEZE DEVELOPMENT AT COASTAL
TERMINALS. TSRA POSSIBLE THU AFTN/EVE.
.FRIDAY AND SATURDAY...VFR.

&&

.MARINE...
WITH A WEAK PRESSURE GRADIENT ACROSS THE FORECAST WATERS TONIGHT
THROUGH TUESDAY NIGHT WIND AND SEAS WILL REMAIN BELOW SMALL CRAFT
LEVELS. A WEAK TROUGH CROSSES THE WATERS TONIGHT WITH A SLIGHT
CHANCE OF THUNDERSTORMS. HIGH PRESSURE THEN BUILDS FOR LATE
TONIGHT INTO TUESDAY NIGHT.

WINDS AND SEAS GENERALLY BLW SCA LVLS WED-SAT. EXCEPTION COULD BE
THE WRN OCEAN INVOF THE HARBOR ENTRANCE WITH AN ENHANCED SLY FLOW
LATE WED AND WED NGT.

&&

.HYDROLOGY...
SLOW MOVING ISOLATED SHOWERS AND THUNDERSTORMS..MAINLY ACROSS THE
LOWER HUDSON VALLEY...THIS EVENING MAY PRODUCE AROUND A QUARTER OF
AN INCH OF PRECIPITATION. OTHERWISE WIDESPREAD SIGNIFICANT PCPN
IS NOT EXPECTED LATE TONIGHT-MON.

&&

.CLIMATE...
RECORD HIGHS FOR WEDNESDAY JULY 29 2015...

LOCATION..........RECORD HIGH/YEAR.........FORECAST HIGH
NEWARK....................100/1949.................97
BRIDGEPORT.................96/2002.................91
CENTRAL PARK...............99/1949.................95
LA GUARDIA.................97/1949.................97
J F KENNEDY................99/2002.................92
ISLIP......................96/2002.................93

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...JMC/MET
NEAR TERM...MPS/MET
SHORT TERM...MET
LONG TERM...JMC
AVIATION...PW
MARINE...JMC/MET
HYDROLOGY...JMC/MET
CLIMATE...
Hazardous weather outlook, Jul 27, 2:46 AM EST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
346 AM EDT MON JUL 27 2015

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-280800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
346 AM EDT MON JUL 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 113 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rockland

When
July 27, 6:45 PM EST to 7:15 PM EST
Where
Rockland County, 0.33 mi NE of Hillburn to 0.38 mi NE of Hillburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.124, -74.166

Fourth Street was closed near I-87 in Hillburn due to flash flooding.

Flash Flood, Orange

When
July 27, 7:24 PM EST to 7:54 PM EST
Where
Orange County, 1.08 mi NNW of Tuxedo Park to 1.14 mi NNW of Tuxedo Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.195, -74.186

Village Road was closed at Highway 17 in Tuxedo Park due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592045, 592046.